Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 207, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2009, 5:20 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2009, 5:20 PM MDT (23:20 UTC)
- Expired
- Jul 29, 2009, 6:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Hamilton County, KS, Stanton County, KS
The radar
The Goodland radar (KGLD), 165 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 4:36 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 292320 SVRDDC KSC075-187-300000- /O.NEW.KDDC.SV.W.0207.090729T2320Z-090730T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 520 PM MDT WED JUL 29 2009 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS. NORTHERN STANTON COUNTY IN SOUTHWEST KANSAS. * UNTIL 600 PM MDT/700 PM CDT/ * AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 20 MILES SOUTHWEST OF SYRACUSE...OR 13 MILES SOUTH OF COOLIDGE...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... SYRACUSE... RURAL RESIDENCES OF NORTHERN STANTON AND SOUTHERN HAMILTON COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT THURSDAY MORNING/100 AM CDT THURSDAY MORNING/ FOR SOUTHWEST KANSAS. && LAT...LON 3802 10205 3809 10155 3762 10154 3771 10205 TIME...MOT...LOC 2320Z 269DEG 19KT 3786 10207 $$ JOHNSON
3 follow-up statements
000 WWUS53 KDDC 292333 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 533 PM MDT WED JUL 29 2009 KSC075-187-300000- /O.CON.KDDC.SV.W.0207.000000T0000Z-090730T0000Z/ HAMILTON KS-STANTON KS- 533 PM MDT WED JUL 29 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT/700 PM CDT/ FOR NORTHERN STANTON AND SOUTHERN HAMILTON COUNTIES... AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF SYRACUSE...OR 13 MILES SOUTH OF COOLIDGE...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... SYRACUSE... RURAL RESIDENCES OF NORTHERN STANTON AND SOUTHERN HAMILTON COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT THURSDAY MORNING/100 AM CDT THURSDAY MORNING/ FOR SOUTHWEST KANSAS. && LAT...LON 3802 10205 3809 10155 3762 10154 3771 10205 TIME...MOT...LOC 2333Z 269DEG 19KT 3786 10198 $$ JOHNSON
000 WWUS53 KDDC 292347 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 547 PM MDT WED JUL 29 2009 KSC075-187-300000- /O.CON.KDDC.SV.W.0207.000000T0000Z-090730T0000Z/ HAMILTON KS-STANTON KS- 547 PM MDT WED JUL 29 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT/700 PM CDT/ FOR NORTH CENTRAL STANTON AND SOUTHERN HAMILTON COUNTIES... AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF SYRACUSE...OR 13 MILES SOUTH OF COOLIDGE...MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... SYRACUSE... RURAL RESIDENCES OF NORTHERN STANTON AND SOUTHERN HAMILTON COUNTIES. THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT THURSDAY MORNING/100 AM CDT THURSDAY MORNING/ FOR SOUTHWEST KANSAS. && LAT...LON 3809 10155 3767 10155 3777 10205 3797 10205 TIME...MOT...LOC 2347Z 269DEG 19KT 3786 10200 $$ JOHNSON
000 WWUS53 KDDC 292356 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 556 PM MDT WED JUL 29 2009 KSC075-187-300007- /O.EXP.KDDC.SV.W.0207.000000T0000Z-090730T0000Z/ HAMILTON KS-STANTON KS- 556 PM MDT WED JUL 29 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL STANTON AND SOUTHERN HAMILTON COUNTIES EXPIRES AT 600 PM MDT/700 PM CDT/... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER NORTHERN STANTON AND SOUTHERN HAMILTON COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT THURSDAY MORNING/100 AM CDT THURSDAY MORNING/ FOR SOUTHWEST KANSAS. LAT...LON 3809 10155 3767 10155 3777 10205 3797 10205 TIME...MOT...LOC 2357Z 269DEG 19KT 3786 10193 $$ JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:59 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 29, 1:59 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 259 PM CDT WED JUL 29 2009 .DISCUSSION... DAYS 1-2... A COLD FRONT EXTENDING FROM THE NORTHERN PLAINS INTO EASTERN COLORADO WILL DROP SOUTH INTO KANSAS LATE THIS AFTERNOON AND EVENING. THE SURFACE BOUNDARY WILL INTERACT WITH MOIST SURFACE AIR EXHIBITING DEW POINTS IN THE LOW 60S. WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL DRIFT SOUTHEAST ACROSS THE FORECAST AREA THROUGH LATE AFTERNOON AND EARLY EVENING WITH AROUND A 30-50 PERCENT AREAL COVERAGE. THUNDERSTORMS SHOULD PRODUCE VERY HEAVY RAIN LOCALLY AS RELATIVELY DEEP MOISTURE REMAINS IN PLACE THROUGH THE MID LEVELS AND WEAK CAPE (THIN POSITIVE AREA ON SOUNDINGS) SHOULD LEAD TO STORMS WITH A WARM CLOUD LAYER. THE FAR SOUTHWEST AND WESTERN SECTIONS O THE FORECAST AREA WILL HAVE A BETTER CHANCE FOR MARGINALLY SEVERE THUNDERSTORMS THIS EVENING, WHERE BETTER INSTABILITY EXISTS. THE GFS IS AN OUTLIER IN GENERATING A HIGH QPF MCS ACROSS SOUTHWEST KANSAS OVERNIGHT. IT IS UNCLEAR A FORCING MECHANISM EXISTS FOR SUCH AN ORGANIZED EVENT BY LOOKING AT SATELLITE IMAGERY. HOWEVER, THE LEADING EDGE OF THE COLD FRONT WILL SHIFT INTO THE OKLAHOMA AND TEXAS PANHANDLES BY AROUND 12 UTC THURSDAY. WITH THE EXITING JET ACROSS SOUTHERN KANSAS LATE TODAY PLACING SW KS IN THE RIGHT FRONT ENTRANCE REGION, AND WEAK TO MODERATE INSTABILITY OWING TO 1-1.5 INCH PRECIPITABLE WATER, WE WOULD THINK THERE IS A REASONABLY GOOD CHANCE FOR ANOTHER NUMEROUS THUNDERSTORMS FOCUSED ALONG THIS BOUNDARY TOWARD DAYBREAK THURSDAY AND WILL KEEP A SHORT PERIOD OF LIKELY POPS ROUGHLY FROM COOLIDGE TO LIBERAL. A MORE ORGANIZED MCS COULD BE PLACED FARTHER SOUTH AS ADVERTISED BY THE RECENT NAM/WRF RUNS. THE FRONT WILL CONTINUE SOUTH ON THURSDAY WITH MAIN MCS ACTIVITY TO OUR SOUTH OVER CENTRAL OKLAHOMA. WILL CARRY A MENTION OF SHOWERS ACROSS OUR WESTERN SECTIONS ROUGHLY 12-18 UTC THURSDAY. WITH BETTER ISOLATION WE SHOULD WARM CLOSER TO 80S DEGREES AS WELL. A DRIER INFLUX OF BOUNDARY LAYER AIR WILL TRANSLATE INTO COOLER OVERNIGHT LOWS FOR FRIDAY MORNING. MODELS DEVELOP NORTHWARD MOISTURE TRANSPORT AGAIN ON FRIDAY, AND HAVE ROUGH CLIMATOLOGY 20 POPS ACROSS MOST OF THE FORECAST AREA, AS TEMPERATURES WARM BACK INTO THE MID 80S OR HIGHER. RUSSELL DAYS 3-7... THE EXTENDED MODELS ARE IN FAIR AGREEMENT TODAY. I AM STARTING TO SOUND LIKE A BROKEN RECORD, BUT, NW FLOW ALOFT IS TO CONTINUE THROUGH MUCH OF THE EXTENDED. DISTURBANCES WITHIN THAT FLOW ARE SUBTLE AND DIFFICULT TO TIME. THE MOST OBVIOUS AND CONSISTENT OF THEM LOOKS TO BE FRIDAY NIGHT INTO SATURDAY. AS A RESULT, I INCREASED POPS A BIT DURING THAT PERIOD. THERE MAY BE STORMS IN THE LATE AFTERNOON THROUGH NIGHT TIME PERIOD ANY DAY DURING THE REST OF THE EXTENDED DEPENDING ON HOW STRONG THE DISTURBANCES IN THE FLOW TURN OUT TO BE. THUS, WILL CONTINUE WITH OUR SLIGHT CHANCE POPS THROUGH THE EXTENDED. THE MODELS HAVE INDEED MADE A CORRECTION TOWARD A WARMER SOLUTION REGARDING TEMPS. HOWEVER, THE COOL AIR PUSHES THROUGH THE NORTHERN PLAINS/UPPER MISS VALLEY ARE STILL NOT THAT FAR AWAY. THUS, WHILE I HAVE ADJUSTED TEMPS UP, I STILL KEPT THEM A FEW DEGREES BELOW NORMAL. -WRIGHT && AVIATION... A COLD FRONT NOW STRETCHES FROM SW NEBRASKA INTO NE COLORADO. WILL SEE TSRA INCREASING TO AT LEAST SCT AHEAD OF THE FRONT AS IT PUSHES SOUTH INTO WESTERN KANSAS LATE AFTERNOON AND EVENING. SFC FLOW SHOULD VEER TO AROUND 210 AHEAD OF THE FRONT WITH FROPA/WSHFT AOA 30/01Z AT KHYS AND 30/03Z KDDC/KGCK. ANOTHER SHORTWAVE ALOFT AND MCS WILL COME OUT OF COLORADO OVERNIGHT AND CROSS INTO SW KANSAS. THIS SHOULD AFFECT ONLY KGCK AND KDDC WITH PSBL TSRA AFTER 30/10Z. -WRIGHT && .PRELIMINARY POINT TEMPS/POPS... DDC 58 77 56 87 / 50 20 10 20 GCK 57 76 56 87 / 60 30 10 20 EHA 62 75 57 87 / 60 40 20 20 LBL 63 78 56 87 / 70 30 10 20 HYS 56 77 52 86 / 50 10 10 10 P28 64 80 59 85 / 50 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN33/34
Hazardous weather outlook, Jul 29, 2:50 PM MDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE DODGE CITY KS 350 PM CDT WED JUL 29 2009 KSZ030-031-043>046-061>066-074>081-084>090-301000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 350 PM CDT WED JUL 29 2009 /250 PM MDT WED JUL 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT. MOST OF THE THUNDERSTORMS WILL PRODUCE PRIMARILY HEAVY RAIN AND LIGHTNING. HOWEVER...A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEST OF A SCOTT CITY TO DODGE CITY AND MEDICINE LODGE LINE. THE MAIN HAZARD FROM THESE STRONGER THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING WILL BE STRONG GUSTY WINDS AND LARGE HAIL DURING THE LATE AFTERNOON AND EARLY EVENING. ADDITIONAL HEAVY RAIN AND LIGHTNING PRODUCING THUNDERSTORMS WILL BE LIKELY THROUGH THE OVERNIGHT NEAR THE COLORADO AND OKLAHOMA LINES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS EXIST EACH DAY THROUGH EARLY NEXT WEEK WITH THE BEST CHANCE FOR WIDESPREAD RAINFALL ON SATURDAY. IN ADDITION TO POSSIBILITY OF MODERATE TO HEAVY RAINFALL WITH THESE STORMS EARLY THIS WEEKEND A FEW STORMS MAY ALSO PRODUCE SOME HAIL AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SOUTH OF A JOHNSON CITY TO SUBLETTE TO MEDICINE LODGE LINE AFTER 5 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:30 AM MDT | Areal Flood Advisory | DDC | Ford | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.